Montana, 2020

Damaging Winds in Montana, August 3, 2020

August 3, 2020 · NWS BYZ · 5 events in 3 counties and zones

A line of thunderstorms moved from Livingston to Billings. Temperature/dewpoint spreads were high which resulted in very high outflow wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A line of thunderstorms moved from Livingston to Billings. Temperature/dewpoint spreads were high which resulted in very high outflow wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 3, 1:09 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 1:09 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Billings MT
209 PM MDT Mon Aug 3 2020

.DISCUSSION...

Tonight through Tuesday night...

Active period to start the short term, turning quieter after this
evening. Shortwave trough working across northern Montana will
ignite thunderstorms over the western zones this afternoon,
progressing east to northeast through the evening. Enough cape
present for the possibility of hail with the storms, especially
over the west, but the primary threat appears to be strong winds.
The storms look to get going over western zones in the 2-4pm time
frame, advancing toward Billings 4-6pm, then into the east after
6pm. A cold front will accompany the convection and turn winds to
the west and northwest, bringing in cooler air for Tuesday.

Storms are progged to continue into the early part of the
overnight hours over southeast Montana. Storms should weaken in
intensity as they move over the far east as capes decrease with
night fall. Flow turns northwest for Tuesday and energy will brush
the southeast zones in the afternoon afternoon, so the east and
the higher terrain will have a chance of convection Tuesday,
otherwise it should be drier and cooler. Will be a little breezy
in the late morning through early afternoon (especially over the
east). High temperatures will be more in line with seasonal
averages. TWH

Wednesday through Monday...

Seasonal temperatures will continue on Wednesday as moisture and
energy are suppressed to the south. Will keep the possibility of
mountain convection as some moisture does slide underneath the
building ridge.

Flow backs to the southwest on Thursday as a trough deepens along
the Pacific Northwest. This will tighten downslope gradients and
allow for warmer temperatures as reading build back into the lower
to mid 90s. A cold front will swing through Thursday evening and
this will give us the next best chance of convection as the front
moves through. Best chance of stronger storms should be up toward
the strongest energy (in northern Montana) but enough of a mid
level jet around for convection to form farther south too.

Flow to shift to a more zonal one Friday and Saturday and this
will generally dry things out as the monsoon flow will be totally
cut off. Can't rule out isolated convection (especially around the
higher terrain) but with with weak energy and limited moisture,
activity should not be that strong. Monsoon and energy feed look
to get going again early next week. TWH

&&

.AVIATION...

In general, VFR conditions are expected to prevail with showers
and thunderstorms spreading over the area from west to east this
afternoon and evening as a front moves through. The stronger
thunderstorms will be capable of MVFR conditions along with wind
gusts in excess of 50 kts and large hail. Mountains will be
obscured at times through tonight. Easterly surface winds this
afternoon will shift to the northwest overnight, continuing into
Tuesday. STP/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 063/087 060/090 062/096 063/088 059/089 059/088 058/089
    51/U    01/U    12/T    12/T    20/U    11/U    21/U
LVM 054/087 052/090 055/093 055/087 051/088 052/088 052/088
    51/U    01/U    13/T    22/T    10/U    02/T    21/U
HDN 061/087 058/091 060/098 061/090 058/091 057/088 057/090
    41/U    10/U    11/U    11/U    20/U    11/U    21/U
MLS 063/087 059/086 061/095 065/089 060/089 060/086 058/089
    42/T    10/U    01/U    21/U    20/U    10/U    21/U
4BQ 063/087 059/086 061/095 063/090 060/090 060/088 058/090
    42/T    11/U    11/U    21/U    21/U    11/U    21/U
BHK 058/085 056/084 057/090 061/090 057/088 057/087 056/087
    43/T    11/U    01/U    31/U    21/U    11/U    21/U
SHR 058/086 055/088 057/095 059/090 055/090 057/088 056/090
    53/T    23/T    23/T    22/T    21/U    12/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 3, 1:20 PM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
220 PM MDT Mon Aug 3 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-042100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
220 PM MDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Potential for severe thunderstorms.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...A few storms capable of producing hail and
  strong winds are possible. Stay alert if you have outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Aug 3, 1:28 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Billings MT
228 PM MDT Mon Aug 3 2020

MTZ057-138-032100-
Southern Big Horn MT-Northern Big Horn MT-
228 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Lodge Grass, or 24 miles south of Hardin, moving
east at 40 mph.

Wind gusts up to 50 mph are possible with this storm. Expect sudden
strong crosswinds on I-90.

Locations impacted include...
Lodge Grass, Crow Agency, St. Xavier, portions of I-90 between Crow
Agency and Wyola, and Crow Indian Reservation.

LAT...LON 4526 10769 4551 10774 4576 10709 4516 10700
TIME...MOT...LOC 2027Z 260DEG 34KT 4538 10758

Chambers
Special weather statement, Aug 3, 2:02 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Billings MT
302 PM MDT Mon Aug 3 2020

MTZ057-138-WYZ199-032130-
Southern Big Horn MT-Northern Big Horn MT-Sheridan Foothills WY-
302 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY...

At 300 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crow Agency to Ranchester. Movement was to the
east at 25 mph.

Half inch hail and winds in excess of 45 mph are possible with these
storms.

If you are on Tongue River reservoir, move to shore and seek shelter
as these storms approach.

Locations impacted include...
Ranchester, Dayton, Lodge Grass, Crow Agency, Busby, Wyola, Parkman,
Tongue River Reservoir, Kirby, Muddy Cluster, Rosebud Battlefield
Park and Northern Cheyenne Indian Reservation.

LAT...LON 4484 10736 4485 10732 4491 10741 4493 10738
      4493 10743 4565 10753 4567 10675 4535 10675
      4535 10677 4518 10677 4518 10675 4484 10675
TIME...MOT...LOC 2100Z 244DEG 19KT 4558 10745 4491 10719

Chambers
Special weather statement, Aug 3, 3:10 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Billings MT
410 PM MDT Mon Aug 3 2020

MTZ031-032-036-058-032315-
Southern Rosebud MT-Custer MT-Northern Rosebud MT-Powder River MT-
410 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY...

At 409 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles north of Forsyth to 30 miles northeast
of Sheridan. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph are possible with the
strongest storms along this line as it moves across Rosebud county
and into Custer and Powder River counties.

Locations impacted include...
Miles City, Colstrip, Forsyth, Lame Deer, Ashland, Rosebud, Birney,
Moorhead, Cartersville, Birney Village, Hathaway, Otter, Twelve Mile
Dam, Sonnette, Brandenberg, Garland, Moon Creek Ranch and Northern
Cheyenne Indian Reservation.

LAT...LON 4500 10563 4499 10626 4518 10627 4518 10677
      4535 10677 4535 10673 4567 10673 4568 10685
      4667 10693 4673 10577
TIME...MOT...LOC 2209Z 264DEG 27KT 4660 10671 4505 10645

Chambers
Special weather statement, Aug 3, 3:34 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Billings MT
434 PM MDT Mon Aug 3 2020

MTZ064-065-067-040030-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
434 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY...

At 430 PM MDT, Doppler radar was tracking a series of thunderstorms
10 miles south of Livingston, moving east at 30 mph. More storms
will move through Livingston and the Paradise Valley over the next 2
hours.

Winds in excess of 40 mph are possible in and around these storms.

Locations impacted include...
Livingston, Gardiner, Chico Hot Springs, Pine Creek, Chico, Corwin
Springs, Emigrant and Jardine.

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4574 11079 4578 11023
      4512 11024 4503 11066 4504 11073 4507 11077
      4503 11090 4508 11094 4510 11099 4508 11104
TIME...MOT...LOC 2230Z 257DEG 26KT 4551 11052

Vertz
Special weather statement, Aug 3, 4:48 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Billings MT
548 PM MDT Mon Aug 3 2020

MTZ036-037-040045-
Powder River MT-Carter MT-
548 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY...

At 548 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Broadus to 9 miles west of
Rockypoint. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Broadus, Biddle, Alzada, Ridgeway, Hammond, Belltower, Boyes, Belle
Creek and Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4500 10539 4568 10543 4571 10436 4500 10432
TIME...MOT...LOC 2348Z 273DEG 33KT 4561 10534 4493 10530

Chambers
Special weather statement, Aug 3, 5:32 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Billings MT
632 PM MDT Mon Aug 3 2020

MTZ064-065-067-040130-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
632 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY...

At 629 PM MDT, doppler radar and weather stations indicated a series
of strong thunderstorms 19 miles south of Livingston, moving
northeast at 30 mph. More storms will pass through Livingston and
the Paradise Valley over the next hour.

Wind gusts up to 50 mph are possible in and around these storms. A
weather station in Livingston reported a 43 mph wind gusts at 620 PM
MDT.

Locations impacted include...
Livingston, Gardiner, Chico Hot Springs, Pine Creek, Chico, Corwin
Springs, Emigrant and Jardine.

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4576 11079 4578 11024
      4511 11024 4503 11066 4504 11073 4507 11077
      4506 11082 4504 11084 4503 11091 4508 11095
      4510 11099 4508 11104
TIME...MOT...LOC 0029Z 240DEG 49KT 4538 11050

Vertz

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
August 3, 5:44 PM MST to 5:55 PM MST
Where
Park County, Livingstn Mission Fl
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

A wind gust of 75 mph was recorded at the Livingston Airport.

Thunderstorm Wind, Stillwater

When
August 3, 7:35 PM MST
Where
Stillwater County, 7.28 mi E of Columbus
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -109.100

A wind gust of 60 mph was reported 6 miles east of Columbus.

Thunderstorm Wind, Yellowstone

When
August 3, 8:15 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

A wind gust of 67 mph was recorded at the Billings Airport.

Thunderstorm Wind, Yellowstone

When
August 3, 8:20 PM MST
Where
Yellowstone County, 2.05 mi ENE of Billings Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.830, -108.480

A cottonwood tree was blown down on a parked car in Billings Heights.

Thunderstorm Wind, Yellowstone

When
August 3, 8:45 PM MST
Where
Yellowstone County, 1.46 mi SSE of Billings Logan Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.780, -108.520

Power lines were blown down at a couple of nearby locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905983, 905992, 905993, 905973, 905974.